Tennessee, 2017

Strong Wind in Tennessee, May 4, 2017

May 4, 2017 · NWS OHX · 3 events in 3 counties and zones

A line of showers and thunderstorms moved across far southern Middle Tennessee and northern Alabama during the early morning hours on May 4. Behind the line, a wake low event developed with gusty southeast winds estimated up to 50 mph affecting Wayne, Lawrence, Giles, Maury, and Marshall Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms moved across far southern Middle Tennessee and northern Alabama during the early morning hours on May 4. Behind the line, a wake low event developed with gusty southeast winds estimated up to 50 mph affecting Wayne, Lawrence, Giles, Maury, and Marshall Counties. Numerous reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 10:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 3, 10:44 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1144 PM CDT Wed May 3 2017

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Surface map this evening shows a low centered near Shreveport with
a warm front extending northeastward from the low right up
through the northwest corner of Middle Tennessee. At this time,
the deepest moisture is still upstream, but already we're seeing
isolated cells pop up west of I-65. The evening sounding from OHX
does show a surface-based CAPE of nearly 800 J/kg and a lifted
index of -5, so the instability is there, even if the moisture is
somewhat lacking (precipitable water only 0.90 inches). Given that
the winds throughout the mid-layer are from the southwest at
30-35 kts, a decent amount of moisture advection can be expected
during the next few hours. The HRRR does show more widespread
activity developing over Middle Tennessee late this evening and
extending through the overnight period. The SPC keeps us in a
general thunderstorm area tonight, with the marginal/slight risk
area far to our south along the Gulf Coast. Hourly grids are
holding up well, and see no reason to make any changes to the
forecast at this time.

&&

.AVIATION...
06Z TAF DISCUSSION.

Rains are finally nearing KBNA/KCKV at issuance. Lower part of the
atmosphere is still relatively dry, so it's going to take several
hours for cigs/vis to begin dropping. By daybreak, both should be
into MVFR with KCSV falling later in the day. Look for IFR at
KBNA/KCKV by early afternoon as rains pick up a little in
intensity.

Winds will slowly begin to increase tonight, with southerly gusts
beginning around daybreak.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Unger
Hazardous weather outlook, May 3, 2:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
353 PM CDT Wed May 3 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-042100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
353 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A couple of strong thunderstorms with gusty winds around 40 mph
could occur this evening through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will move through the area Thursday, accompanied by
gusty winds. Brief gusts over 40 mph will be possible.

Also, locally heavy downpours could cause some brief ponding of
water on roads on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Lawrence

When
May 4, 1:00 AM CST to 3:00 AM CST
Where
Lawrence forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Trees and power lines were blown down throughout Lawrence County, including 20 trees blown down across the Lawrenceburg city limits. Several roads were blocked by fallen trees and power lines.

Strong Wind, Maury

When
May 4, 1:00 AM CST to 3:00 AM CST
Where
Maury forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Trees and power lines were blown down throughout Maury County with some roads blocked. Trees were blown down on Dry Creek Road southwest of Mount Pleasant and on Sunnyside Drive southwest of Columbia. A tree was snapped and barely missed hitting a house on Hampshire Pike west of Columbia. Two other large trees were blown down southeast of Spring Hill.

Strong Wind, Wayne

When
May 4, 1:30 AM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

A tSpotter Twitter report and photo showed a tree was snapped 1 mile east of Collinwood.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694903, 694908, 694906.